Manuscript Writing Service
International Journal of Advanced Research in Medicine
Printed Journal   |   Refereed Journal   |   Peer Reviewed Journal

International Journal of Advanced Research in Medicine

2022, Vol. 4, Issue 2, Part B

Does switching type of mRNA COVID-19 vaccine increases the risk of myocarditis and pericarditis? A case report and literature review


Author(s): Ali Aldabbagh and Mustafa Alaziz

Abstract: Introduction: Myocarditis and Pericarditis are caused by diverse etiologies, such as infection, toxins, drugs, and vaccines. Myocarditis has been reported previously after smallpox vaccination; however, the incidence was rare. Currently, there are two types of COVID-19 vaccines, mRNA vaccines, and viral vector vaccines. Many cases of myocarditis/Pericarditis after the mRNA COVID-19 vaccine have been reported to the VARES (Vaccine Adverse Event Reporting System).
Case Presentation: A 20-year-old male with a history of mild asthma, who previously received two Pfizer covid -19 vaccines, presented to the emergency department with a chief complaint of chest pain two days after receiving a third booster dose of the Moderna vaccine. Troponin and C- Reactive Protein was Elevated, ECG findings revealed acute pericarditis, and MRI showed myocarditis. Echocardiography was normal except for moderate hypokinesis of the septal and inferior left ventricular regional wall segments and trivial pericardial effusion. The patient was admitted for treatment with aspirin, colchicine, metoprolol, and famotidine. His condition was improved, and he was discharged with a follow-up plan.
Discussion: So far, most of the cases of Myocarditis/Pericarditis associated with mRNA COVID-19 vaccine were after the second dose; however, not many cases were reported after the booster dose or switching the type of mRNA vaccine. The risk of myocarditis/pericarditis in our patient, with his history of asthma and two doses of Pfizer vaccine, might be increased after switching his booster vaccine to Moderna; nevertheless, the patient still responds well to the treatment without complications.
Conclusion: Myocarditis/Pericarditis following receipt of mRNA COVID -19 vaccine is a rare side effect; however, the occurrence of a potentially extremely rare adverse event after an immunization should not lessen the value and the effective benefit of the mRNA COVID-19 vaccine. Further studies are needed to determine the risk of complications following switching between the type of mRNA vaccine.


DOI: 10.22271/27069567.2022.v4.i2b.409

Pages: 74-76 | Views: 129 | Downloads: 66

Download Full Article: Click Here
How to cite this article:
Ali Aldabbagh, Mustafa Alaziz. Does switching type of mRNA COVID-19 vaccine increases the risk of myocarditis and pericarditis? A case report and literature review. Int J Adv Res Med 2022;4(2):74-76. DOI: 10.22271/27069567.2022.v4.i2b.409
International Journal of Advanced Research in Medicine